Flash Flood, Kauai
- When
- March 17, 9:00 AM HST to 2:05 PM HST
- Where
- Kauai County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 22.083, -159.500
Heavy showers and thunderstorms over the isle of Kauai flooded part of Highway 552 that leads to Kokee State Park in the northwest part of the island. No serious injuries or property damage were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
Heavy showers and thunderstorms over the isle of Kauai flooded part of Highway 552 that leads to Kokee State Park in the northwest part of the island. No serious injuries or property damage were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Mar 17, 9:00 AM HST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 900 AM HST FRI MAR 17 2006 .SYNOPSIS... SHOWERS WILL CONTINUE ACROSS THE STATE WITH SOME LOCALLY HEAVY RAINFALL THROUGH SATURDAY. THEN ANOTHER ROUND OF HEAVY SHOWERS CAN BE EXPECTED LATER IN THE WEEKEND INTO EARLY NEXT WEEK. && .DISCUSSION... THIS MORNING THE HEAVY SHOWERS AND THUNDERSTORMS CONTINUE OVER THE WESTERN ISLANDS OF NIIHAU AND SOON TO BE KAUAI. THE GOOD NEWS IS THAT THE LINE OF HEAVY SHOWERS IS MOVING ALONG A WIND SHIFT LINE OR FRONT. THIS LINE OF LOW LEVEL CONVERGENCE WAS WELL DISPLAYED WITH THE 16Z SCATTEROMETER PASS THIS MORNING. THIS BOUNDARY IS CURRENTLY MOVING OVER NIIHAU AND WESTERN KAUAI AND THE WHOLE COMPLEX IS SLOWLY MOVING EASTWARD. DUE TO THE SATURATED GROUNDS OF KAUAI AND NIIHAU...EXPECT MORE FLOODING AGAIN TODAY. UPDATES THIS MORNING TO MOST REGIONS INCREASING POPS AND ADDING A CHANCE OF THUNDER...PUBLIC REPORTS FROM NIIHAU CONFIRM THUNDER IN THE REGION. FOR THIS AFTERNOON BEST THUNDER CHANCES LIE RIGHT ALONG THE BOUNDARY AND CORRESPONDS WITH A PASSING RIDGE OF THETA-E. THEREFORE NIIHAU AND KAUAI ARE UNDER THE GUN THIS MORNING THROUGH EARLY AFTERNOON...THEN LATE THIS AFTERNOON THROUGH THIS EVENING FOR OAHU AND MAUI COUNTY. THE QUESTION WOULD BE HOW FAR THE CONVECTION MAKES TO THE EAST. GFS DOES SHOW A BIT OF BREAK FOR THE WESTERN ISLANDS BRIEFLY SATURDAY AFTERNOON AND NIGHT BEFORE ANOTHER ROUND OF HEAVY SHOWERS SUNDAY THROUGH MONDAY AS THE GFS SPINS UP A SURFACE LOW ALONG THE BOUNDARY OVER THE REGION. FOR NOW JUST GOING TO KEEP THE FORECAST WET ACROSS THE REGION UNTIL WE GET A BETTER HANDLE ON WHAT/S GOING TO HAPPEN TO THE BOUNDARY WHICH IS FIRING OFF THE CONVECTION THIS MORNING. WILL KEEP THE FLOOD WATCH FOR THE STATE GOING THROUGH SATURDAY AFTERNOON...WILL LOOK INTO A REVISION FOR THE EVENING FORECAST UPDATE. FYI...GOING TO HAVE PHLI AND PHTO LAUNCH LATE 18Z SOUNDINGS THIS MORNING TO GET A BETTER HANDLE ON THE IMMEDIATE WEATHER SITUATION. LEFT THE LATER FORECAST RIDE WITH AN OVERALL WET SOLUTION FOR NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...ALL ISLANDS THRU SATURDAY AFTERNOON. && PROTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 836 AM HST FRI MAR 17 2006 HIZ001>004-172045- NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...WAIMEA... HANAPEPE...KOKEE STATE PARK 836 AM HST FRI MAR 17 2006 THE LEADING EDGE OF A 40 MILE WIDE BAND OF STRONG THUNDERSTORMS FROM 10 MILES WEST OF MANA ON KAUAI TO 40 MILES SOUTH OF NIIHAU WILL MOVE EASTWARD AT 10 MPH...REACHING THE WEST SHORE OF KAUAI BY AROUND 900 AM. EXPECT TORRENTIAL RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 40 WITH THIS BAND. THE BAND WILL CONTINUE EASTWARD...REACHING A NA PALI STATE PARK TO KEKAHA LINE BY AROUND 1030 AM. BROWNING
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2006Every state in 2006This day in weather historyWarnings in Hawaii, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495542.